Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 26, 2004, 4:34 AM CST for Appanoose County, Iowa. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2004, 4:34 AM CST (10:34 UTC)
- Expired
- Mar 26, 2004, 4:45 AM CST
- In force
- 11 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Appanoose County, IA
The radar
The Des Moines radar (KDMX), 124 km from the middle of the area, began a volume at 10:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 10.6 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
478 WUUS53 KDMX 261034 SVRDMX IAC007-261100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 433 AM CST FRI MAR 26 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN APPANOOSE COUNTY IN SOUTH CENTRAL IOWA * UNTIL 445 AM CST * AT 430 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTHWEST OF RATHBUN...OR ABOUT 29 MILES SOUTHWEST OF OTTUMWA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR MORAVIA AROUND 440 AM... 6 MILES NORTH OF UDELL AROUND 450 AM AND NEAR UNIONVILLE AROUND 455 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. LAT...LON 4090 9295 4077 9292 4077 9265 4090 9266 FORSTER $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 2:58 AM CST, 1 hour 36 minutes earlier.
Area forecast discussion, Mar 26, 2:58 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 258 AM CST FRI MAR 26 2004 .DISCUSSION... MAIN CONCERN FOR THE PERIOD IS LEFTOVER CONVECTION THIS MORNING AND THEN UPCOMING SYSTEM FOR THE WEEKEND. LEAD SHORTWAVE HAS IGNITED SCATTERED SHOWERS AND STORMS FROM THE EC TO SW CWA. MOST OF THIS SHOULD EXIT THE CWA BY 12Z...BUT WILL CONTINUE SCATTERED POPS FOR THE EARLY AM. MEANWHILE A STRONG CLUSTER OF THUNDERSTORMS IN SAC COUNTY WITH HAIL SHOULD CONTINUE TO PROGRESS EAST BETWEEN HIGHWAYS 30 AND 20 EARLY. THE WEAK FRONTAL BOUNDARY THAT HAS PUSHED INTO THE NORTH SHOULD BECOME STATIONARY NEAR DSM. TEMPERATURES REMAIN FAIRLY WARM IN THE LOW-LEVELS. SO 70S SHOULD NOT BE MUCH OF A PROBLEM FOR THE SOUTH AND CENTRAL TO REACH WITH SOME SUN. TONIGHT WEAK THETA-E ADVECTION AND SOME MID-LEVEL INSTABILITY MAY SPARK A FEW SHOWERS AND STORMS LATE...BUT THE ACTION SHOULD REALLY BEGIN TOMORROW MORNING. THEN THINGS LOOK VERY INTERESTING SATURDAY AFTERNOON TO SUNDAY MORNING AS A STRONG SHORTWAVE EJECTS OUT OF THE ROCKIES ONTO THE PLAINS. EXCELLENT UPPER-LEVEL DIVERGENCE...GOOD PVA...AND PWATS RUNNING WELL ABOVE NORMAL SHOULD SPELL DECENT RAINFALLS FOR THE AREA. FORECAST HAS 1 TO 1.75 INCHES OF AVERAGED QPF OVER THE ENTIRE CWA THROUGH THE PERIOD. THE DAY SHIFT WILL BE ADVISED OF THE POTENTIAL FOR FLOODING...ESPECIALLY OVER THE NORTH WHERE RAINFALL AMOUNTS THURSDAY NIGHT EXCEEDED AN INCH IN A FAIRLY DECENT SWATH WITH ISOLATED AMOUNTS OVER TWO INCHES. ETA AND GFS IN GOOD AGREEMENT WITH THE PASSAGE OF THE COLD FRONT IN ASSOCIATION WITH THE ABOVE SYSTEM. THE 84 HR ETA AND THE LONGER GFS STILL SUGGEST A POTENTIAL FOR A SLOWER LOW MOVEMENT OVER THE GREAT LAKES...PERHAPS CUTTING OFF AND LINGERING. THE ECMWF SHOWS A SIMILAR SITUATION...EXCEPT FARTHER EAST AND FURTHER IN TIME. SO GIVEN THIS TREND...HAVE DROPPED TEMPERATURES FROM 3 TO 5 DEGS IN THE MON/TUE TIME FRAME. THIS STILL IS RUNNING A FEW DEGS ABOVE THE OPERATIONAL MOS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && GRAMS
Hazardous weather outlook, Mar 25, 2:30 PM CST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 230 PM CST THU MAR 25 2004 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-261200- ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN- CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-EMMET- FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HANCOCK-HARDIN-HUMBOLDT- JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE- PALO ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR- UNION-WAPELLO-WARREN-WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 230 PM CST THU MAR 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON OVER NORTHERN IOWA...GENERALLY ALONG AND NORTH OF A LINE FROM SAC CITY THROUGH FORT DODGE...TO WATERLOO. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY SIZE HAIL. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS...OR MOVE INTO... WESTERN IOWA LATE THIS AFTERNOON AND MOVE EAST INTO CENTRAL AND EASTERN MID IOWA THROUGH THE EVENING HOURS. THESE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE ISOLATED PENNY TO QUARTER SIZE HAIL. THERE IS ALSO A SECONDARY THREAT OF MINOR FLOODING WITH THESE STORMS OVER CENTRAL AND NORTH IOWA DURING THE EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS ARE FORECAST FRIDAY THROUGH SUNDAY. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SATURDAY INTO EARLY SUNDAY. THERE IS THE POSSIBILITY THAT SOME STORMS COULD BE SEVERE SATURDAY NIGHT. THE MAIN THREAT FROM THESE STORMS BEING HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE SATURDAY. JAW
In the hours before
Local storm report, Mar 26, 2:53 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 AM CST FRI MAR 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL LAKE VIEW 42.31N 95.05W
03/26/2004 0.88 INCH SAC IA LAW ENFORCEMENT
&&
GGFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 2:27 AM CST | Severe Thunderstorm Warning | DMX | Calhoun, Sac | 33 min |
| Mar 26, 4:19 AM CST | Severe Thunderstorm Warning | DMX | Appanoose | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.